MAUDE Adverse Event Report: ABBOTT MEDICAL MASTERS SERIES MECHANICAL HEART VALVE; HEART-VALVE, MECHANICAL

ABBOTT MEDICAL MASTERS SERIES MECHANICAL HEART VALVE; HEART-VALVE, MECHANICAL
Model Number AJ-501
Medical Device Problem Code Perivalvular Leak (1457)
Health Effect - Clinical Code Heart Failure/Congestive Heart Failure (4446)
Type of Reportable Event Death
Event or Problem Description
The journal, "58th annual meeting of japanese society of pediatric cardiology and cardiac surgery conference" , was reviewed.This article reported a case study of a 41 year old patient who was implanted with a 23mm sjm mechanical heart valve was successfully implanted at the age of 10 years old.The patient at the age of 5 had underwent a commissurotomy due to aortic stenosis and regurgitation.It was noted that the patient had been prescribed a regimen of carvedilol and enalapril maleate for declining cardiac function and mild trans-valvular leakage.The patient had a left ventricular ejection fraction of 40% and their condition was stable, with a new york heart association grade of 2.On an unknown date the patient was hospitalized due to acute heart decompensation, a calcified ventricular septal defect patch, and a perivalvular leak (pvl) at the stitch site of the mechanical heart valve, all detected via echocardiogram.The patient was additionally prescribed tolvaptan and enalapril maleate was replaced with an angiotensin receptor-neprilysin inhibitor.The patient's condition improved and the patient was discharged from the hospital 2 weeks later.However, it was noted that 9 days after discharge, the patient was re-admitted to the hospital due to recurring exacerbation of heart failure.A cardiovascular magnetic resonance imaging examination was performed and it was discovered that patient's left ventricular ejection fraction had decreased to 33% and that there were signs of diffuse left ventricular fibrosis present.The patient's left ventricular end-diastolic volume index was noted as being 151ml/m2.A replacement of the 23mm sjm mechanical heart valve and a perivalvular leak closure were considered, but not done because of the low cardiac function of the patient.Percutaneous closure of the pvl by embolic devices, or cardiac transplant were being considered although, the patient became dependent to catecholamine and passed away 2 months after readmission.[the primary author is takahashi, tatsunori md, yamagata university, 1 chome-4-12 kojirakawamachi, yamagata, 990-0021, japan].
 
Additional Manufacturer Narrative
Date of death is estimated.Investigation is not yet complete.A follow-up report will be submitted with all additional relevant information.
 
Additional Manufacturer Narrative
An event of worsening heart failure, transvalvular leakage, paravalular leak and patient death was reported through a literature article.A more comprehensive assessment could not be performed as the event was non-contemporaneously reported through a literature review and no device or additional patient information was received for analysis.Information from the field indicated that the valve had been implanted for about 31 years.The cause of the reported event could not be conclusively determined.There is no indication of a product quality issue with regards to manufacture, design, or labeling.
 
Event or Problem Description
N/a.

Brand Name
MASTERS SERIES MECHANICAL HEART VALVE
Common Device Name
HEART-VALVE, MECHANICAL
Manufacturer (Section D)
ABBOTT MEDICAL
5050 nathan lane n
plymouth MN 55442
Manufacturer (Section G)
ST. JUDE MEDICAL PUERTO RICO, INC. REG#2648612
20 b st caguas west park
caguas 00725
*   00725
Manufacturer Contact
karen krouse
5050 nathan lane n
plymouth, MN 55442
6517565400
MDR Report Key15671690
Report Number2135147-2022-01798
Device Sequence Number15063789
Product Code LWQ
UDI-Device Identifier05414734021111
UDI-Public05414734021111
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P810002
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Literature,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/16/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberAJ-501
Device Catalogue Number23AJ-501
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/27/2022
Supplement Date Received by Manufacturer01/16/2023
Initial Report FDA Received Date10/26/2022
Supplement Report FDA Received Date01/16/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age41 YR
Patient SexFemale